Hot flashes and hot temper

by Kat
(Texas)

Here's my story... I'm 56. When I was 32 I began having horrible migraines which went on until the age of 48 and that is when I entered menopause. I remember back then the hot flashes and sleepless nights.

Backing up... I had a hysterectomy when I was 39 but the surgeon left my ovaries.

I began wearing a low dose hormone patch in my late 40's and I was 80% migraine free. I have worn the patch from about 1999-07. I stopped because of what the statistics say about taking HRT for more than 7 years.

Needless to say... I am miserable. So, I began wearing the patch again but I was still having the flashes. Not as intense but still bad. So now, I've taken the patch off and am trying Progesterone cream. I don't know if this will help or not or if I should even be doing it? Help.

Comments for Hot flashes and hot temper

Click here to add your own comments

Sep 28, 2008
Hot flashes and hot temper
by: Wray

Hi Kat, I love your hot flashes and 'hot temper', how I remember that!

The progesterone would have helped with the migraines, and it certainly helps hot flashes too, but it's best to reduce the dose of the HRT slowly. Start with at least 3ml (just over 1/2 tsp)/day of the Natpro or at least 100mg/day progesterone and use it continuously, there?s no need for a break. Follow the instructions below when reducing your dose of HRT. It?s best to use the progesterone cream for at least a month before attempting to reduce the HRT dose.
Miss 1 day
Take 7 days
Miss 1 day
Take 6 days
Miss 1 day
Take 5 days
Miss 1 day
Take 4 days
Miss 1 day
Take 3 days
Miss 1 day
Take 2 days
Miss 1 day
Take 1 day
You have now reduced the dose to 50% over 34 days. Continue missing alternate days until you feel secure, then work back up the list above.
i.e.
Miss 2 days
Take 1 day
Miss 3 days
Take 1 day etc
This could take about three months. If no symptoms have returned and you feel fine, discontinue the HRT. I have given links to papers showing how progesterone helps migraines:
http://www.ncbi.nlm.nih.gov/sites/entrez?cmd=Retrieve&db=PubMed&list_uids=17166400&dopt=Citation
http://www.blackwell-synergy.com/doi/abs/10.1111/j.1526-4610.2007.00817.x

Hope this helps, Take care, Wray


May 23, 2010
Estrogen/Progesterone/ CONFUSION
by: Valerie

I enjoyed reading your story. I am in a huge mess and am having a terrible time trying to figure this stuff out.

I had to have a hystorectomy in 2001 but my Dr. left 1 ovary. I'm 42 now (2008) and have been having the most horrible hot flashes, night sweats, moody as heck, etc. My Dr. gave me some Estrogen cream packets to rub on twice a day and that quickly got rid of my hot flashes and night sweats BUT I was getting more and more depressed. THEN I was told to start rubbing progesterone cream on twice a day too. Starting with 1/4 tsp twice a day up to 1/2 tsp twice a day. Well, that was crazy because my hot flashes started coming back and I got nauseous, dry heaving, with a terrible migraine. I backed off of the progesterone and the migraines stopped and the hot flashes got a lot better.

So what is my problem? The problem is, everything I read points to progesterone being the answer but if it is the answer then why can't I go without estrogen? I do not even want to start HRT so I'm trying so hard to do this the natural way but I still have no idea what I'm doing and half the time I'm so fatigued and miserable I sit and do nothing... LITERALLY.

My Dr. checked my thyroid and said it's fine because I thought I had hypothyroidism. I have a good bit of those symptoms except I'm NOT cold 80% of the time. I'm usually hot ALL the time. I just want to feel like I did back when I was 30. UGH

My Dr. said I have fibromyalgia but when my perimenopause symptoms started getting more and more bothersome, I'm starting to believe I do not have fibromyalgia but actually menopause is my problem.

Can progesterone usage cause nausea, dry heaves and migraine headaches? Can you have hot flashes if you're estrogen dominant?

Any advice you have for me would be so helpful. I feel like my life has ended and I'm losing hope. Thank you for your help.

May 25, 2010
Estrogen/Progesterone/ CONFUSION
by: Wray

Hi Valerie. Thanks for reading my story! I don't blame you for being confused, it is when you go through it alone as you are. Nausea, dry heaves and migraine headaches are due to excess oestrogen. When using progesterone for the first time you should have been warned about oestrogen dominance. It's most disconcerting when it happens, for more info please read here. The hot flushes would return too. These can go in about 4 days if enough progesterone is used, about 400mg/day. The FM symptoms are caused by excess oestrogen, it's an excitatory hormone which causes inflammation, hence your migraines. Progesterone is an anti inflammatory, and helpful for migraines, please see here. And here. I suggest you use about 200mg/day progesterone initially, slowly reducing the dose till you find the optimum. You are in the beginning stages of peri-menopause, please see here. Take care, Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Hormone balance.


Search over 7,500 pages on this site...